Independent sets in asteroidal triple-free graphs

Hajo Broersma, Ton Kloks, Dieter Kratsch, Haiko Müller

Research output: Contribution to journalArticleAcademicpeer-review

59 Citations (Scopus)
67 Downloads (Pure)


An asteroidal triple (AT) is a set of three vertices such that there is a path between any pair of them avoiding the closed neighborhood of the third. A graph is called AT-free if it does not have an AT. We show that there is an O(n4) time algorithm to compute the maximum weight of an independent set for AT-free graphs. Furthermore, we obtain O(n4 ) time algorithms to solve the INDEPENDENT DOMINATING SET and the INDEPENDENT PERFECT DOMINATING SET problems on AT-free graphs. We also show how to adapt these algorithms such that they solve the corresponding problem for graphs with bounded asteroidal number in polynomial time. Finally, we observe that the problems CLIQUE and PARTITION INTO CLIQUES remain NP-complete when restricted to AT-free graphs.
Original languageEnglish
Pages (from-to)276-287
Number of pages12
JournalSIAM journal on discrete mathematics
Issue number2
Publication statusPublished - 1999

Fingerprint Dive into the research topics of 'Independent sets in asteroidal triple-free graphs'. Together they form a unique fingerprint.

Cite this